Illinois, 2010Damaging Winds in Illinois, September 5, 2010
September 5, 2010 · NWS DVN · 4 events in 1 county or zone
A warm front and an upper level disturbance sparked some showers and thunderstorms during the evening of September 5. Some damaging winds knocked down trees and power lines in parts of Rock Island County, but for the most part severe weather remained far north of the area in central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front and an upper level disturbance sparked some showers and thunderstorms during the evening of September 5. Some damaging winds knocked down trees and power lines in parts of Rock Island County, but for the most part severe weather remained far north of the area in central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 5, 1:45 PM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 1:45 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN SEP 5 2010
.SYNOPSIS...
ANALYSIS AT 2 PM SHOWS STRONG LOW PRESSURE SYSTEM DEVELOPING IN THE
HIGH PLAINS WITH LOW LEVEL JET OF 40-50+ KTS. LOTS OF ELEVATED
CLOUDS WITH STRONG FORCING FROM LOW LEVEL JET RESULTING IN SOME HIGH
BASED SHRA WITH ISOLATED TSRA IN IOWA. LOCAL NOWCAST TOOLS COUPLED
WITH APPROACHING PRESSURE FALL FIELD MOVING INTO EASTERN IOWA DOES
SUPPORT SCATTERED SHRA AND TSRA THIS EVENING AND OVERNIGHT ALONG AND
NORTH OF HIGHWAY 34. NOCTURNAL LOW LEVEL JET TONIGHT MAY PHASE WITH
WEAK SHORT WAVES TO ALLOW FROM STRONGER TSRA WITH SMALL HAIL A
POSSIBILITY FOR LATER SHIFTS. UPSTREAM PACIFIC NORTHWEST ENERGY
STRONGER WHICH ALL SOLUTIONS TRENDING TOWARD WITH LOTS OF WIND OVER
AREA NEXT 36 HOURS AS DEEP SFC LOW MOVES EAST INTO GREAT LAKES. BEST
FORCING SUGGESTED BY 80KM NAM-WRF AND GFS NEXT 36+ HOURS.
&&
.SHORT TERM...TONIGHT AND MONDAY...
TONIGHT...WENT WITH 20 TO 30 POPS OVER NORTH 2/3 OF AREA DUE TO
STRONG ELEVATED FORCING. WINDS OF 10-15 MPH TONIGHT WITH PARTLY
CLOUDY SKIES TO KEEP BL MIXED. THIS SHOULD KEEP MINS NEAR 60 DEGREES
MOST LOCATIONS WITH POSSIBLY LOWER 60S OVER MUCH OF THE REGION.
MONDAY...DEEP MIXING AND GOOD HEATING TO RESULT IN A COUPLED BLEND OF
SUPERADIABATIC LAPSE RATE AND NON-HYDROSTATIC COMPRESSIONAL HEATING.
THIS SHOULD ALLOW WITH LOTS SUNSHINE FOR HIGH TEMPS ABOVE GUIDANCE
WITH LOCAL TOOLS AND TECHNIQUES SUGGESTING MAXES OF 85 TO 88 DEGREES
OVER SOUTH 1/2 AND 80 TO 84 NORTH OF I-80. REVIEW OF CALCULATIONS
SHOW WINDY CONDITIONS AFTER 11 AM WITH GUSTS TO 30 TO 35 MPH MUCH OF
THE AFTERNOON OVER MOST OF THE AREA. THIS WILL TAKE THE EDGE OFF THE
WARM CONDITIONS. KEPT SOME AM SHRA/TSRA NORTH SECTIONS DUE TO EXITING
SHORT WAVE. ..NICHOLS..
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
AS EXPECTED...MOISTURE AVAILABILITY IS NOW PLAYING SIGNIFICANTLY
INTO THE PRECIP CHANCES MONDAY NIGHT/TUESDAY. COLD FRONT SWEEPS
THROUGH MONDAY NIGHT BRINGING SHRA AND MAYBE A TSRA.
FORCING/CONDENSATION PRESSURE DEFICITS INDICATE THE PRECIP SHOULD BE
CONFINED TO THE FRONT. LINGERING PRECIP SHOULD BE SEEN ALONG/SOUTH
OF HWY 34 TUESDAY MORNING AS A DRY SLOT MOVES INTO THE AREA. LOW
LEVEL LAPSE RATES INCREASE DURING THE DAY. STRONGEST WINDS ARE
ACROSS THE NORTHERN CWFA AND HEADLINES FOR WIND MAY BE NEEDED FOR
AREAS ALONG/NORTH OF HWY 30.
TUES NIGHT THROUGH WED NIGHT QUIET CONDITIONS AS CANADIAN HIGH
PRESSURE MOVES ACROSS THE AREA. ATTENTION THEN TURNS TO THURSDAY AND
THE NEXT SYSTEM.
MODEL TRENDS SHOW LOW LEVEL EASTERLY FLOW PERSISTS ACROSS THE AREA
THURSDAY MORNING. MOST MODELS SHOW HIGH CONDENSATION PRESSURE
DEFICITS IN THE LOWEST LEVELS AND THE 12Z MODEL RUNS ARE HOLDING ON
TO THE DRY AIR LONGER. THUS THURSDAY MORNING SHOULD BE DRY WITH
PRECIP BREAKING OUT IN THE WAA AND A SLIGHT VEERING OF THE LLJ
DURING THE AFTERNOON. THE POSSIBILITY DOES EXIST THAT THURSDAY MAY
REMAIN DRY IF THE SFC HIGH IS STRONGER THAN DEPICTED.
THURS NIGHT/FRI THE LLJ POINTS RIGHT INTO THE CWFA WITH A LARGE
INFLUX OF MOISTURE. POPS HAVE BEEN RAISED BOTH PERIODS BUT ARE
PROBABLY STILL TOO LOW. THE INFLUX OF MOISTURE POINTS TO A MODERATE
RAIN EVENT. THERE MAY BE A BRIEF BREAK IN PRECIP ON FRIDAY AFTER THE
WARM FRONT LIFTS NORTH.
FRIDAY NIGHT/SATURDAY THE COLD FRONT SWEEPS THROUGH THE AREA. THE
BETTER POPS SHOULD BE FRIDAY NIGHT IN THE DEEPER MOISTURE. POPS HAVE
BEEN RAISED TO LOW CHC SATURDAY ON THE IDEA THAT THE SYSTEM MAY SLOW
DOWN DUE TO THE MID WEEK HIGH BEING STRONGER THAN PROGGED. KEPT THE
SCHC GOING IN THE EASTERN CWFA SATURDAY NIGHT ON THIS PREMISE.
SUNDAY CURRENTLY LOOKS DRY AS THE NEXT CANADIAN HIGH SETTLES INTO
THE WESTERN GREAT LAKES. ..08..
&&
.AVIATION...
VFR CONDITIONS THROUGH PERIOD WITH PARTLY CLOUDY TO MOSTLY CLEAR
SKIES THROUGH PERIOD WITH VSBYS AOA 7 MILES. FAVORABLE CONDITIONS
FOR SIGNIFICANT LOW LEVEL WIND SHEAR WITH LOW LEVEL JET OF 45+ KTS
INTO EARLY TUESDAY MORNING. ISOLATED SHRA/TSRA POSSIBLE AT CID-MLI-
DBQ TERMINALS INTO MID MORNING HOURS MONDAY. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/08
Hazardous weather outlook, Sep 5, 3:50 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SUN SEP 5 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT SUN SEP 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW CHANCE FOR A FEW HIGH BASED THUNDERSTORMS TONIGHT
MAINLY WEST OF A CEDAR RAPIDS...TO DUBUQUE LINE. NO SEVERE WEATHER
IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY AFTERNOON AND EVENING
AHEAD OF A COLD FRONT THAT WILL SWEEP ACROSS THE AREA. THE MAIN
RISK IS FOR AREAS WEST OF THE MISSISSIPPI RIVER...AND FOR DAMAGING
WINDS. A LIMITING FACTOR FOR THESE STORMS IS A LACK OF DEEP
MOISTURE AND WEAK TO MODERATE INSTABILITY.
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON TUESDAY...AND
AGAIN THURSDAY THROUGH SATURDAY. SEVERE WEATHER IS UNLIKELY
TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. HOWEVER...
SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND EVENING
IN PORTIONS OF NORTHEAST AND EAST CENTRAL IOWA.
12/LE
In the hours before
Special weather statement, Sep 5, 8:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CDT SUN SEP 5 2010
IAZ051>054-063>068-ILZ015-016-060330-
BENTON-CEDAR-CLINTON-HENRY-IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-
ROCK ISLAND-SCOTT-
945 PM CDT SUN SEP 5 2010
...THUNDERSTORMS WITH STRONG WIND GUSTS...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
VAN HORNE TO NICHOLS...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
SWISHER...SHUEYVILLE...CEDAR RAPIDS MUNICIPAL AIRPORT AND ATKINS
AROUND 940 PM CDT...
SHELLSBURG AROUND 945 PM CDT...
WEST LIBERTY...SOLON...PALO AND ELY AROUND 950 PM CDT...
MUSCATINE AROUND 955 PM CDT...
* THERE HAVE BEEN REPORTS OF WIND GUSTS OF 35 TO 45 MPH WITH THESE
THUNDERSTORMS AS THEY MOVED INTO EAST CENTRAL IOWA. AT 927 PM THE
WIND GUSTED TO 41 MPH AT THE EASTERN IOWA AIRPORT IN
CEDAR RAPIDS. THE IOWA CITY AIRPORT ALSO REPORTED A 41 MPH WIND
GUST AT 912 PM.
* 35 TO 45 MPH WIND GUSTS WILL BE POSSIBLE AS THE STORMS MOVE EAST
TO THE MISSISSIPPI RIVER.
* ALSO AN ISOLATED STRONG STORM NEAR KEYSTONE IN BENTON COUNTY COULD
PRODUCE SOME PEA SIZE HAIL AS IT MOVES EAST INTO LINN COUNTY BY
1015 PM.
LAT...LON 4224 9098 4141 9039 4141 9133 4210 9228
TIME...MOT...LOC 0235Z 266DEG 30KT 4208 9199 4145 9130
DLF
Thunderstorm Wind, Rock Island
- When
- September 5, 8:50 PM CST
- Where
- Rock Island County, 1.73 mi NW of Taylor Ridge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -90.690
Wind gusts estimated to be 65 mph blew a power pole down across a road about 2 miles northwest of Taylor Ridge, IL around 950 pm CDT September 5.
Thunderstorm Wind, Rock Island
- When
- September 5, 9:07 PM CST
- Where
- Rock Island County, 0.65 mi E of (Mli) Quad City Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.449, -90.507
A 69 mph wind gust was measured by the ASOS at the Quad City Airport in Moline, IL at 1007 pm CDT September 5.
Thunderstorm Wind, Rock Island
- When
- September 5, 9:14 PM CST
- Where
- Rock Island County, 0.67 mi ESE of Fruitland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.468, -90.507
Wind gusts estimated to be 65 mph blew a tree down near the Toys R Us store about 1 mile north of the Quad City Airport in Moline, IL around 1014 pm CDT September 5.
Thunderstorm Wind, Rock Island
- When
- September 5, 9:23 PM CST
- Where
- Rock Island County, 0.91 mi NE of Coal Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.439, -90.457
Wind gusts estimated to be 70 mph blew down several trees in Coal Valley, IL around 1023 pm CDT September 5.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Montana, September 5, 20101 in hail · 3 events
- Dust Storm and High Wind in Idaho, September 5, 2010$3,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 201060 kt wind · 2 events
- Damaging Winds in South Dakota, September 5, 201059 kt wind · 2 events
- Waterspout in Lake Ontario, September 5, 20101 event
- Wildfire in Texas, September 5, 20101 event
- Wildfire in Arkansas, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Damaging Wind in Florida, September 5, 201056 kt wind · 1 event
- Hail in Iowa, September 5, 2010$5,000 · 0.88 in hail · 1 event
- Damaging Wind in Colorado, September 5, 201053 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258915, 258916, 258919, 258921.